Alert archive / Iowa / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 165, NWS Sioux Falls, SD

July 25, 2000Buena Vista County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 25, 2000, 11:47 PM CDT for Buena Vista County, Iowa. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 25, 2000, 11:47 PM CDT (04:47 UTC)
Expired
Jul 26, 2000, 12:30 AM CDT
In force
43 min
Issued by
NWS Sioux Falls, SD
Area
Whole counties

County Buena Vista County, IA

The radar

The Sioux Falls radar (KFSD), 159 km from the middle of the area, began a volume at 04:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 25, 11:00 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 4.8 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2000-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2265 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2000-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2265 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
1234 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 260448
SVRFSD
IAC021-260530-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1147 PM CDT TUE JUL 25 2000

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BUENA VISTA COUNTY IN NORTHWEST IOWA

* UNTIL 1230 AM CDT

* AT 1147 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER LINN GROVE...OR ABOUT 16 MILES NORTH OF
  STORM LAKE...MOVING SOUTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  TRUESDALE AROUND MIDNIGHT CDT
  ALBERT CITY ABOUT 1215 AM CDT

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 9:25 PM CDT, 2 hours 22 minutes earlier.

Area forecast discussion, Jul 25, 9:25 PM CDT, 2 hours 22 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
925 PM CDT TUE JUL 25 2000

TSTMS BLEW UP FM EXTRM ERN SD TO SWRN MN AHEAD OF FNT AND NOW ARE
JUST SE OF FSD MOVG INTO FAR NWRN IA. CURRENT ZONE SPLIT JUST FINE AND
UPDATED EARLIER FOR WIND SHIFT AND NO TSTMS TO NW OF FNT IN SERN SD.

.FSD...NONE
RYRHOLM

In the hours before

Special weather statement, Jul 25, 7:20 PM CDT, 4 hours 27 minutes before
SDZ040-055-056-061-062-260100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE  SIOUX FALLS SD
720 PM CDT TUE JUL 25 2000

...SEVERE THUNDERSTORM WATCH CANCELLED IN EASTERN SOUTH DAKOTA...

AT 725 PM THE SEVERE THUNDERSTORMS HAVE MOVED OVER INTO MINNESOTA
AND NO LONGER APPEAR TO BE A THREAT IN EASTERN SOUTH DAKOTA.

RSR
Special weather statement, Jul 25, 11:20 PM CDT, 27 minutes before
MNZ081-089-090-260500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE  SIOUX FALLS SD
1120 PM CDT TUE JUL 25 2000

...SEVERE THUNDERSTORM WATCH CANCELLED FOR SOUTHWEST MINNESOTA...

THE SEVERE THUNDERSTORMS HAVE MOVED SOUTHEASTWARD INTO NORTHWEST
IOWA. THUS THE THREAT OF MORE SEVERE WEATHER APPEARS TO BE OVER FOR
THE NIGHT IN SOUTHWEST MINNESOTA...WHICH INCLUDES THE COUNTIES OF
COTTONWOOD...JACKSON...AND NOBLES.

RSR

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 8:39 PM CDTTornado WarningFSDOsceola51 min
Jul 25, 9:41 PM CDTSevere Thunderstorm WarningFSDDickinson, Lyon, Osceola49 min
Jul 25, 10:03 PM CDTSevere Thunderstorm WarningFSDO'Brien, Sioux42 min
Jul 25, 10:10 PM CDTTornado WarningFSDDickinson35 min
Jul 25, 10:17 PM CDTTornado WarningFSDLyon, Sioux43 min
Jul 25, 10:28 PM CDTTornado WarningFSDClay47 min
Jul 25, 10:35 PM CDTSevere Thunderstorm WarningFSDOsceola25 min
Jul 25, 10:51 PM CDTSevere Thunderstorm WarningFSDO'Brien24 min
Jul 25, 10:59 PM CDTSevere Thunderstorm WarningFSDSioux31 min
Jul 25, 11:18 PM CDTSevere Thunderstorm WarningFSDO'Brien27 min
Jul 25, 11:19 PM CDTSevere Thunderstorm WarningFSDBuena Vista, Clay26 min
Jul 25, 11:32 PM CDTSevere Thunderstorm WarningFSDCherokee28 min
Jul 25, 11:59 PM CDTSevere Thunderstorm WarningFSDCherokee31 min
Jul 26, 12:28 AM CDTSevere Thunderstorm WarningFSDBuena Vista32 min
Jul 26, 1:53 AM CDTSevere Thunderstorm WarningFSDClay22 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.